Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 20, 2020

July 20, 2020 · NWS LBF · 26 events in 9 counties and zones

Groups of supercells, spread out across the Sandhills and southwest Nebraska, slowly grew into small linear systems from the late afternoon into the evening. The southernmost system produced up to baseball size hail and damaging winds in Lincoln and Hayes Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Groups of supercells, spread out across the Sandhills and southwest Nebraska, slowly grew into small linear systems from the late afternoon into the evening. The southernmost system produced up to baseball size hail and damaging winds in Lincoln and Hayes Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 2:42 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 20, 2:42 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jul 20 2020

An upper trough in the northern stream will push a disturbance
through the area tonight. A weak cold front, and likely outflow
boundaries from thunderstorms will also move through. Scattered storms
in southern South Dakota will likely develop into organized
clusters of storms in north central Nebraska this evening and move
southeast. Deep layer shear is sufficient at 25 to 35KT with
instability near 3000 J/KG. The area is covered in a slight risk
for severe storms, with large hail and damaging winds possible.
Locally heavy rainfall also, with PWAT amounts near 1.5 inches.

Tuesday looks to be dry through much of the day in the wake of the
system tonight. Moisture will remain plentiful as PWATs still
1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far
southwest.

Thunderstorm chances increase again Tuesday night as the surface
front stalls in far northern Kansas. The best chances will be
north of this front across southwest and central Nebraska
overnight. A few strong storms possible along with locally heavy
rainfall.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM CDT Mon Jul 20 2020

For Wednesday and beyond, an upper ridge will build into the
region, and with that, hot temperatures into the mid 90s with
humid conditions Thursday through Sunday. Monsoonal moisture will
rotate across the region. Warmer temperatures aloft should
suppress thunderstorm development to some degree, with mainly
isolated late afternoon and evening thunderstorms possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CDT Mon Jul 20 2020

Visual flight rules expected through 19Z with few clouds clipping
across the north central with the potential for some virga as
cloud bases at 10kft or higher. Beyond 19Z the next round of
convection will enter the north and drop southeast overnight.
Short-term models suggest boundary will move south of the South
Dakota border about 23Z then exit the southwest and north central
after 09Z. Southerly winds turn north as the boundary pushes
through. Little convection expected into the eastern Panhandle
through the period. As the convection rolls through clouds will
lower with the potential of Marginal VFR conditions across the
southwest from 07z and lifting by 15Z to VFR across the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Keck
Hazardous weather outlook, Jul 20, 2:38 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Jul 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms expected tonight, some of which may be
severe. Storms will be triggered by a cold front moving through
the area from the north. The main hazards will be large hail,
damaging winds and heavy rainfall. Localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Slight chances for thunderstorms Tuesday through Saturday due to a
series of disturbances impacting the region. There is a risk for
a few strong or severe thunderstorms Tuesday, mainly across
southwestern Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Local storm report, Jul 20, 11:07 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     7 SE MULLEN             41.97N 100.95W
07/20/2020  E60 MPH          HOOKER             NE   PUBLIC

            LARGE BRANCHES, GREATER THAN 1 INCH, DOWN. HEAVY RAIN OF
            1.4 INCHES.

&&

RLAMB
Special weather statement, Jul 20, 1:47 PM CST, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
247 PM CDT Mon Jul 20 2020

NEZ057-059-202030-
Lincoln NE-Keith NE-
247 PM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 330 PM CDT/230 PM MDT/...

At 247 PM CDT/147 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Sarben, or 17 miles northeast of
Ogallala, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paxton, Sarben, Big Bald Hill, Nevens and Broganville.

LAT...LON 4111 10144 4129 10159 4139 10140 4121 10106
TIME...MOT...LOC 1947Z 232DEG 8KT 4123 10142

Roberg

The radar

The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
July 20, 2:45 PM CST
Where
McPherson County, 22.54 mi WSW of Tryon
Measured
1.75 in hail
Reported by
Public
Coordinates
41.440, -101.380

Public reported golf ball size hail west of Tryon.

Hail, McPherson

When
July 20, 3:12 PM CST
Where
McPherson County, 22.54 mi WSW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.440, -101.380

Public reported quarter size hail west of Tryon.

Hail, Lincoln

When
July 20, 4:03 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland Res
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.120, -101.150

A storm chaser reported golf ball size hail near Sutherland.

Hail, Keith

When
July 20, 3:15 PM MST
Where
Keith County, 1.25 mi ESE of Sarben
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.160, -101.300

Golf ball size hail was reported via social media.

Hail, Hooker

When
July 20, 3:30 PM MST
Where
Hooker County, 3.49 mi S of Mullen
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.000, -101.040

A cooperative weather observer reported golf ball size hail south of Mullen.

Hail, Hooker

When
July 20, 3:35 PM MST
Where
Hooker County, 3.49 mi S of Mullen
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
42.000, -101.040

A cooperative observer reported tennis ball size hail south of Mullen.

Hail, Keith

When
July 20, 3:58 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -101.360

Public reported quarter size hail in Paxton.

Hail, Keith

When
July 20, 4:00 PM MST
Where
Keith County, 0.86 mi NE of Paxton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -101.360

A trained weather spotter reported ping pong to golf ball size hail in Paxton.

Hail, Keith

When
July 20, 4:02 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -101.360

A trained weather spotter reported golf ball size hail in Paxton.

Hail, Thomas

When
July 20, 5:10 PM CST
Where
Thomas County, 3.16 mi NNE of Seneca
Measured
1.75 in hail
Reported by
Public
Coordinates
42.090, -100.800

Public reported golf ball size hail north of Seneca.

Hail, Keith

When
July 20, 4:11 PM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.120, -101.360

Public reported half dollar size hail in Paxton.

Hail, Keith

When
July 20, 4:15 PM MST
Where
Keith County, 8.43 mi SSE of Paxton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.020, -101.300

Public reported hail up to quarter size south of Paxton.

Hail, Perkins

When
July 20, 4:35 PM MST
Where
Perkins County, 11.6 mi NNE of Elsie
Measured
1.75 in hail
Reported by
Public
Coordinates
41.000, -101.280

Public reported golf ball size hail northeast of Elsie.

Hail, Lincoln

When
July 20, 5:35 PM CST
Where
Lincoln County, 4.27 mi SSE of Sutherland Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.070, -101.130

A trained weather spotter reported golf ball size hail southeast of Sutherland.

Thunderstorm Wind, Perkins

When
July 20, 5:00 PM MST
Where
Perkins County, 0.52 mi W of Madrid
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.850, -101.540

A grain storage building lost half its roof, which was thrown 250 yards into a garage. The garage also sustained damage.

Thunderstorm Wind, Cherry

When
July 20, 6:05 PM CST
Where
Cherry County, 6.24 mi S of Eli
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.860, -101.490

Public estimated 60 mph wind gusts south of Eli.

Thunderstorm Wind, Perkins

When
July 20, 5:10 PM MST
Where
Perkins County, 0.52 mi W of Grainton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.820, -101.290

An empty grain bin was downed due to high winds.

Hail, Lincoln

When
July 20, 6:10 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.160

A trained weather spotter estimated up to baseball size hail near Wallace. All north facing windows of the house were broken.

Thunderstorm Wind, Lincoln

When
July 20, 6:10 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -101.160

Wind driven hail broke north facing windows out of a house.

Thunderstorm Wind, Lincoln

When
July 20, 6:26 PM CST
Where
Lincoln County, 2.2 mi ENE of Wallace
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -101.130

A trained weather spotter reported a one mile stretch of power lines downed near Highways 23 and 25. Trees were mangled and hay bales were thrown due to high winds.

Thunderstorm Wind, Hayes

When
July 20, 6:26 PM CST
Where
Hayes County, 13.85 mi NNW of Hayes Center
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.690, -101.160

Public estimated 70 mph winds northwest of Hayes Center.

Hail, Lincoln

When
July 20, 6:30 PM CST
Where
Lincoln County, 7.39 mi SSW of Dickens
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -101.030

Public reported quarter size hail southwest of Dickens.

Hail, Lincoln

When
July 20, 6:38 PM CST
Where
Lincoln County, 4.86 mi S of Wallace
Measured
2.75 in hail
Reported by
Public
Coordinates
40.760, -101.160

Public reported hail up to baseball size south of Wallace.

Hail, Lincoln

When
July 20, 6:45 PM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.840, -101.160

A trained weather spotter reported hail up to baseball size and estimated winds at 80 mph.

Hail, Hayes

When
July 20, 7:00 PM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
1.75 in hail
Reported by
Public
Coordinates
40.510, -101.020

Public reported golf ball size hail near Hayes Center via social media.

Hail, Sheridan

When
July 20, 6:58 PM MST
Where
Sheridan County, 2.81 mi S of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -102.410

Public reported quarter size hail near Lakeside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904397, 904398, 904406, 904400, 904401, 904402, 904403, 904404, 904405, 904412, 904407, 904408, 904409, 904414, 904411, 904415, 904413, 904417, 904426, 904419, 904420, 904421, 904422, 904423, 904425, 904424.